Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Memphis, TN

May 3, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 3, 2017, 7:00 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 7:00 AM CDT (12:00 UTC)
Expired
May 4, 2017, 6:45 AM CDT
In force
24 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:44 AM CDTFLASH FLOODShannon, AREMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES NEAR INTERSECTION OF US 67 AND STATE HIGHWAY 90 IN SHANNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS54 KMEG 031200
FFWMEG
ARC075-121-032345-
/O.NEW.KMEG.FF.W.0016.170503T1200Z-170503T2345Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
700 AM CDT WED MAY 3 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Southeastern Randolph County in eastern Arkansas...
  Central Lawrence County in eastern Arkansas...

* Until 645 PM CDT Wednesday

* At 644 AM CDT, water was over topping the levee along the Black 
  River at Pocahontas. This is resulting in widespread flooding the 
  Pocahontas area. Any residents remaining in east Pocahontas and 
  points to the southeast in Randolph and Lawrence Counties should 
  evacuate immediately. A levee breach is imminent or has already 
  occurred.

* Locations potentially impacted include...
  Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia, 
  O'Kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora, 
  Manson and Lesterville.

Flood waters are moving down the Black River from Corning to east 
Pocahontas. Expect a rapid increase in water depths and flowing 
water. Businesses, homes, and other structures will flood. This is a 
potentially life threatening situation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
      3603 9097 3608 9113

$$

JOHNSON
2 follow-up statements
094 
WGUS54 KMEG 031331
FFWMEG
ARC075-121-041145-
/O.EXT.KMEG.FF.W.0016.000000T0000Z-170504T1145Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
831 AM CDT WED MAY 3 2017

...FLASH FLOOD EMERGENCY FOR EAST POCAHONTAS!...

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  A Levee Failure in...
  Southeastern Randolph County in eastern Arkansas...
  Central Lawrence County in eastern Arkansas...

* Until 645 AM CDT Thursday

* At 828 AM CDT, emergency manager reported a levee on the Black 
  River at Pocahontas failed causing flash flooding of immediately 
  surrounding areas.

  This is a FLASH FLOOD EMERGENCY for East Pocahontas!. SEEK HIGHER 
GROUND NOW! 

* Locations impacted include...
  Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia,
  O'kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora,
  Manson and Lesterville.

Flood waters are moving down the Black River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
      3603 9097 3608 9113

$$

AC3/SJM
077 
WGUS74 KMEG 032047
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
347 PM CDT WED MAY 3 2017

ARC075-121-041145-
/O.CON.KMEG.FF.W.0016.000000T0000Z-170504T1145Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
347 PM CDT WED MAY 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
THURSDAY FOR SOUTHEASTERN RANDOLPH AND CENTRAL LAWRENCE COUNTIES...

At 344 PM CDT, Emergency Management reported a levee on the Black 
River at Pocahontas failed earlier today. Flooding continues across 
Eastern Randolph and Lawrence counties. 

Some locations that will experience flooding include...
Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia,
O'kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora, Manson
and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
      3603 9097 3608 9113

$$

AC3/SJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:30 AM CDT, 30 minutes earlier.

Area forecast discussion, May 3, 6:30 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 AM CDT Wed May 3 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 342 AM CDT Wed May 3 2017/

DISCUSSION...

A stationary boundary is located across East-Central Arkansas into
West Tennessee this morning. The front will begin lifting slowly
northward as a warm front after sunrise this morning. A SFC low,
currently located over North Texas, will move eastward along the
front. Clouds will continue to increase across the area as the SFC
low approaches the area. Expect a line of showers and
thunderstorms to develop this morning ahead of the SFC low and
associated cold front. The line will begin to push into Eastern
Arkansas this afternoon. Until then, expect dry conditions as
showers should stay across Southern Missouri. Temperatures south
of the warm front(locations generally south of I-40) will surge
into the lower to mid 80s. As a result, some storms could become
severe as they push into East-Central Arkansas and Northwest
Mississippi this afternoon. Main threat will be damaging winds,
although an isolated tornado can't be ruled out due to the
proximity of the SFC low. Will also continue Flash Flood Watch
across Northeast Arkansas and portions of the Missouri Bootheel
due to the saturated ground from the heavy rain that fell this
past Saturday Night into Sunday in addition to the already
swollen rivers and creeks in the area. Will expand the Watch to
include Craighead County since Jonesboro had widespread flooding
this past weekend as well.

The SFC low and trailing cold front will continue to push east
across the Mid-South tonight. Numerous to widespread showers and
thunderstorms will continue to occur across the area. The system
should move into Middle Tennessee and Alabama shortly after
sunrise Thursday. Behind the front, an upper level low will dig
into the Mid-South continuing chances for showers and drizzle.
Cooler temperatures will also filter into the area.

Thursday will be cold and dreary with off and on chances for
showers and drizzle. These conditions will continue into Thursday
Night and Friday as the upper low slowly pushes east. Highs on
Thursday and Friday will remain in the mid 50s to lower 60s. On
Friday, portions of Eastern Arkansas may begin to see some
sunshine as clouds clear during the afternoon hours thus
temperatures may shoot up into the mid 60s.

The weekend looks pleasant as SFC high pressure builds into the
region. Temperatures will return to the 70s for highs. Dry weather
should prevail across the majority of the CWA. Although, some
models still indicate a small chance for showers to occur over the
weekend across areas of West Tennessee near the Tennessee River
as a shortwave rotates around the back side of the departing upper
low.

An upper ridge will begin to build into the area for the beginning
of next week bringing temperatures back into the 80s for highs.

KRM

&&

.AVIATION...
/12z TAFs/

VFR conditions will prevail much of the day, conditions will
deteriorate this afternoon and overnight. Showers and
thunderstorms will move into the Mid-South from west to east by
early/mid afternoon. This convection is expected to generally
weaken as it approaches MKL/TUP, limiting the potential for
thunder at the terminal. However, showers (and a few
thunderstorms) are likely to continue throughout the overnight
hours.

East/southeast winds will become southerly this afternoon with
occasional gusts. Expect south wind speeds to ramp up this evening
and continue overnight, although winds may briefly veer more
westerly as showers and thunderstorms move through. A cold front
is forecast to move into northeast AR before daybreak, shifting
winds from the northwest. MVFR ceilings are expected to become
more widespread overnight, with IFR conditions possible toward
sunrise in JBR.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for Clay-Craighead-Greene-Lawrence-Randolph.

MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for Dunklin.

MS...None.
TN...None.

&&
Hazardous weather outlook, May 3, 4:21 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
421 AM CDT Wed May 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
421 AM CDT Wed May 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Record river flooding along the Black and Current Rivers will
continue to cut off roadways and flood homes and businesses
through tonight. The flood waters have cut off numerous roadways
from east Pocahontas and Walnut Ridge. Mandatory Evacuation
orders have been issued for East Pocahontas, Arkansas. The Black
River in Northeast Arkansas has reached record levels and levees
are being overtopped with breaches imminent. This along with
flood waters from the Current River will result in potentially
life threatening flooding across portions of Randolph, Lawrence
and Clay counties. This is a dangerous flood situation and
residents are urged to follow the instructions of local emergency
management and law enforcement officials.

A Flash Flood Watch is in effect for portions of Northeast
Arkansas and the Missouri Bootheel as any additional rain that
falls today and tonight could cause the potential for rapid rises
on creeks and poor drainage areas due to an already saturated
ground.

Some storms may be strong to severe this afternoon into tonight
with best chances occurring across East-Central Arkansas into
Northwest Mississippi. Damaging winds will be the main threat.
Although, an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Record flooding will continue with potentially life threatening
flooding to continue over the next few days.

A Flash Flood Watch will remain in effect through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTFlash Flood WarningMEGLawrence, Randolph12 hr
May 3, 4:03 AM CDTFlash Flood WatchMEGClay, Craighead, Greene, Lawrence, Randolph23 hr
May 3, 11:28 AM CDTAreal Flood WarningMEGLawrence18 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.